Steroid atrophy presents as thinning of the skin and results from prolonged use of corticosteroids. Generalized thinning can occur as the result of long-term oral steroid use, but more severe thinning occurs with prolonged use of potent topical steroids on the skin. It can occur with inhaled corticosteroids as well. Atrophied skin is also found over areas where intralesional steroids have been injected or applied.
ICD10CM: L90.9 – Atrophic disorder of skin, unspecified
SNOMEDCT: 79983002 – Steroid atrophy
Differential Diagnosis & Pitfalls
Consider various possible causes (eg, pregnancy, weightlifting, rapid growth, topical or systemic steroids, recent marked weight gain).
Steroid atrophy has none of the epidermal scaling seen in inflammatory diseases.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.